West Virginia, 2021Flood in West Virginia, August 16, 2021
August 16, 2021 · NWS RLX · 1 event in 1 county or zone
Plenty of tropical moisture ahead of Tropical Storm Fred along with an upper level disturbance approaching West Virginia from the west led to slow moving showers and storms on August 16th. A mudslide occurred in the town of Welch and high water occurred south of the Twin Branch community due to blocked culverts in McDowell County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Plenty of tropical moisture ahead of Tropical Storm Fred along with an upper level disturbance approaching West Virginia from the west led to slow moving showers and storms on August 16th. A mudslide occurred in the town of Welch and high water occurred south of the Twin Branch community due to blocked culverts in McDowell County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 16, 1:48 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 16, 1:48 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
248 PM EDT Mon Aug 16 2021
.SYNOPSIS...
With an abundance of moisture ahead of, and then with Fred, the
chance for locally heavy rain persists into midweek. Daily
shower/storm chances then linger through at least Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 245 PM Monday...
Widely scattered showers and occasional embedded thunderstorms
will continue to move northward across the region through this
evening as our area remains in-between an upper level ridge
over the western Atlantic and an upper trough across the central
US, which is bringing a deep southwest flow aloft into the
region. While extensive cloud cover has generally kept
instability values low enough so far today to keep lightning
activity very limited, latest visible satellite imagery does
show some clearing and this may allow for some destabilization
through the evening to perhaps increase the chance for more
thunderstorm activity and potentially higher rain rates if that
occurs. Regardless of how much instability does develop through
this evening, PWATs are in the 1.8 to 2 inch range and warm
cloud depths are around 12 kft, so any of this activity through
the remainder of the day will be very rain efficient and that
threat will increase further depending on how much
destabilization can occur.
There should be a lull in precipitation activity tonight as a
shortwave aloft departs the area, but there still could be some
scattered showers around due to the moist atmosphere in place.
In addition, despite cloud cover overnight, fog and/or low
stratus is expected to develop due the rainfall from today and
even previous days. Coverage of precipitation will then increase
again by Tuesday morning from south to north as tropical
moisture associated with the remnants of Fred start to stream
into the region and additional shortwave energy moves through.
Since high moisture parameters will once again be in place on
Tuesday, heavy rainfall will remain the main concern but limited
instability again should limit a severe threat. As a result,
WPC has a Slight Risk of excessive rainfall in place for the
eastern part of our area over the mountains and a Marginal Risk
in place for areas west of the mountains. Otherwise, the
remnants of Fred will continue to approach our area from the
south by the end of the near term period.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM Monday...
Remnants of Fred will move over the area on Wednesday. Newest
model runs take it on a slightly more eastward path with
heaviest precipitation expected in the mountain zones and east.
A general 2, possibly up to 4 inches of rain is expected across
the mountains with lessor amounts elsewhere. Localized water
issues are possible, but overall, a much needed rain for the
region.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 1210 PM Monday...
Remnants of Fred will be to the northeast of the area by
Thursday, but more precipitation is expected in the long term,
as multiple upper waves move through the area, helping to
trigger showers and storms in the humid atmosphere. A weak cold
front will move through the area in the Saturday through Sunday
time frame, with the potential for a break in the active weather
by later in the day Sunday.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 154 PM Monday...
Widespread showers and some occasional embedded storms will move
northward across the region through the remainder of the day as
southerly flow aloft brings abundant moisture into the area.
This activity could result in occasional MVFR/IFR restrictions
at times through this evening, especially in periods of heavier
pockets of rainfall. By the late evening and early overnight
hours, there may be a brief lull in precipitation activity as
an upper level disturbance departs so some brief improvements in
flight conditions may occur. However, any improvements should
be brief as conditions will quickly deteriorate later in the
overnight hours and into Tuesday morning as tropical moisture
streams into the area and precipitation coverage will increase
once again. In addition, fog will also develop overnight due to
the wet conditions expected across much of the area so IFR/LIFR
conditions will be possible area-wide overnight.
Widely scattered showers and embedded storms will continue on
Tuesday so only slow improvements in ceilings/visibilities will
occur throughout the day. However, MVFR ceilings will likely
linger through the end of the period due to the saturated
conditions in place. Some visibility restrictions will also be
possible once again in periods of heavier showers into Tuesday
afternoon.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of showers and embedded storms and
associated restrictions could vary from TAFs. Timing, location,
and duration of fog/low stratus tonight may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H M H H M
HTS CONSISTENCY M H H H M H H H H M H L
BKW CONSISTENCY H M H H H H H H H H M H
EKN CONSISTENCY H H H H H H H H H L H M
PKB CONSISTENCY M M H H H H H M H M H L
CKB CONSISTENCY H L M H H H H H H H M H
AFTER 18Z TUESDAY...
Brief IFR possible in mainly afternoon showers and thunderstorms
through at least Wednesday, with overnight and early morning
fog and/or stratus also possible where it does rain. Depending
on the track of the remnants of Fred, prolonged IFR may be
possible across portions of the area starting Wednesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...SL/RG
NEAR TERM...ARJ/RG
SHORT TERM...SL
LONG TERM...SL
AVIATION...RG
Hazardous weather outlook, Aug 16, 4:58 AM EST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
558 AM EDT Mon Aug 16 2021
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-171000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
558 AM EDT Mon Aug 16 2021
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
There is a slight risk for excessive rainfall for heavier showers or
thunderstorms hitting the same location multiple times.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Moisture from the remnants of Tropical Storm Fred will interact with
an upper level system to result in rounds of showers and
thunderstorms Tuesday and Wednesday, when the remnants themselves
arrive.
There is a marginal risk for excessive rainfall for Tuesday and
Tuesday night, with isolated to scattered flash flooding possible
for areas that receive repetitive rounds of heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ003-004-WVZ033-034-515>526-171000-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
558 AM EDT Mon Aug 16 2021
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.
.DAY ONE...Today and Tonight.
There is a slight risk for excessive rainfall for heavier showers or
thunderstorms hitting the same location multiple times.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Moisture from the remnants of Tropical Storm Fred will interact with
an upper level system to result in rounds of showers and
thunderstorms Tuesday and Wednesday, when the remnants themselves
arrive.
There is a slight risk for excessive rainfall for Tuesday and Tuesday
night, with isolated to scattered flash flooding possible for areas
that receive repetitive rounds of heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, McDowell
- When
- August 16, 4:00 PM EST to 6:00 PM EST
- Where
- McDowell County, 0.33 mi ENE of Davy to 0.97 mi WSW of Mohegan
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.482, -81.644
A few culverts were blocked which led to high water south of the town of Twin Branch.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, August 16 to 17, 20211 death · $13 million · 61 events
- Damaging Winds and High Wind in Montana, August 16, 20211 death · 56 kt wind · 6 events
- Flash Flooding in North Carolina, August 16, 2021$6.0 million · 2 events
- Flash Flooding and Flooding in Arizona, August 16 to 17, 2021$891,000 · 56 kt wind · 17 events
- Tornadoes and Flash Flood in North Carolina, August 16 to 18, 20211 injured · $151,000 · EF0 · 17 events
- Flash Flooding and Dust Storm in Arizona, August 16 to 17, 2021$41,000 · 66 kt wind · 34 events
- Flash Flood and Lightning Strikes in Texas, August 16, 2021$51,000 · 3 events
- Tropical Storm in Georgia, August 16, 2021$33,000 · 11 events
- Tropical Storm and Flash Flood in Alabama, August 16 to 17, 2021$23,000 · 6 events
- High Surf in Hawaii, August 16 to 19, 202120 events
- Flash Flooding and Flood in Virginia, August 16, 202110 events
- Marine Tropical Storm in Gulf of Mexico, August 16, 20218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968429.